Terlipressin-related Ischaemic Necrosis of the Skin: A Rare Complication

  • Sara Simões Macedo Department of Internal Medicine, Centro Hospitalar Tondela-Viseu, Viseu, Portugal http://orcid.org/0000-0001-5152-7505
  • Cátia Cabral Department of Internal Medicine, Hospital Trofa Saúde Vila Real, Vila Real, Portugal
  • António Novais Department of Internal Medicine, Centro Hospitalar Tondela-Viseu, Viseu, Portugal
  • Mónica Teixeira Department of Internal Medicine, Centro Hospitalar Tondela-Viseu, Viseu, Portugal
  • Anna Knock Department of Internal Medicine, Hospital de Braga, Braga, Portugal

Keywords

Terlipressin, vasoconstrictor agents, skin necrosis, hepatorenal syndrome, liver cirrhosis

Abstract

Terlipressin is used for the treatment of bleeding oesophageal varices and hepatorenal syndrome in patients with cirrhosis. Adverse effects are usually minimal. However, potentially serious side effects such as skin necrosis involving the extremities, scrotum, trunk and abdominal skin can rarely occur. Our patient had greater skin involvement than other described cases. We present the case of a patient with extensive skin necrosis, unrelated to the infusion site, in the lower and upper limbs, scrotum and abdomen after the use of terlipressin. Skin necrosis secondary to terlipressin is a rare complication and early identification is essential so the drug can be immediately suspended.

VIEW THE ENTIRE ARTICLE

References

  • Herrera I, Leiva-Salinas M, Palazón JM, Pascual JC, Niveiro M. [Extensive cutaneous necrosis due to terlipressin use]. Gastroenterol Hepatol 2015;38(1):12–13.

  • Lu YY, Wei KC, Wu CS. Terlipressin-induced extensive skin necrosis: a case report and published work review. J Dermatol 2012;39(10):866–868.

  • Iglesias Julián E, Badía Aranda E, Bernad Cabredo B, Corrales Cruz D, Romero Arauzo MJ. Cutaneous necrosis secondary to terlipressin therapy. A rare but serious side effect. Case report and literature review. Rev Esp Enferm Dig 2017;109(5):380–382.

  • Cavallin M, Piano S, Romano A, Fasolato S, Frigo AC, Benetti G, et al. Terlipressin given by continuous intravenous infusion versus intravenous boluses in the treatment of hepatorenal syndrome: a randomized controlled study. Hepatology 2016;63(3):983–992.
  • Published: 2019-10-18

    Issue: Vol 6 Iss11 (view)

    Section: Articles

    How to cite:
    Macedo, S., Cabral, C., Novais, A., Teixeira, M., & Knock, A. (2019). Terlipressin-related Ischaemic Necrosis of the Skin: A Rare Complication. European Journal of Case Reports in Internal Medicine, 6(11). https://doi.org/https://doi.org/10.12890/2019_001247

    Most read articles by the same author(s)